Wyoming, 2018Winter Weather in Wyoming, March 4 to 5, 2018
March 4 to 5, 2018 · NWS CYS · 6 events in 1 county or zone
A low pressure system and cold frontal passage produced occasional moderate snowfall and strong northwest winds to the Snowy and Sierra Madre Ranges. Snow totals ranged from six to ten inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and cold frontal passage produced occasional moderate snowfall and strong northwest winds to the Snowy and Sierra Madre Ranges. Snow totals ranged from six to ten inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 4, 3:42 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 4, 3:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
342 AM MST Sun Mar 4 2018
.SHORT TERM...(Today through Monday night)
Issued at 330 AM MST Sun Mar 4 2018
Today...Widespread areas of fog have developed this morning from
Douglas to Alliance, and will continue our Dense Fog Advisory through
mid morning for the northern Nebraska Panhandle.
Powerhouse shortwave trough aloft moves east across eastern Montana
and eastern Wyoming this afternoon with its associated cold front
as well. The combination of the strong pressure gradient and pressure
rises behind the cold front and wind speeds aloft will likely help
produce wind speeds in excess of 50 knots over portions of southeast
Wyoming this afternoon from Wheatland to Cheyenne as well as near
Arlington, so we have upgraded to High Wind Warnings. Orographic type
snows should begin over the Snowy and Sierra Madre Ranges, thus
beginning the Winter Weather Advisory there. Continued mild especially
over far southeast Wyoming and the southern Nebraska Panhandle in
the warm sector much of the day.
Tonight...Expect to see a drop off or lull in the winds with some
decoupling, though feel it would be prudent to leave the High
Wind Warning going since winds will increase markedly again Monday
morning. Orographic snows continue for the Snowy and Sierra Madre
Ranges.
Monday...Deep unidirectional northwest winds along with 50 to 60
knots 700 mb winds and 40 knot 850 mb winds and decent downward
vertical motion caused by strong cold air advection seem to suggest
a decent chance for strong winds, thus will upgrade our other High
Wind Watches to High Wind Warnings, with the Nebraska panhandle
likely seeing the strongest winds. Snow should end or decrease in
coverage over the mountains.
Monday night...Somewhat colder than Sunday night with a colder air
mass in place and with less wind to limit cooling. Snow chances may
end over the Snowy and Sierra Madre Ranges, dry elsewhere.
.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MST Sun Mar 4 2018
Majority of 00Z medium range models/ensembles are in good agreement
with strong northwest flow aloft Tuesday between intense Midwest upper
low and building ridge along the West Coast. Gusty NW winds 35-45 mph
will prevail across the plains. It will be chilly Tuesday with highs
in the 30s to low 40s. A gradual warming trend commences Wednesday,
with the passage of the upper ridge Thursday. The ridge breaks down
by Friday with faster zonal flow aloft. Shortwaves embedded within
the upper flow, combined with weak moisture advection and orographics
may trigger scattered snow showers over the higher elevations of
Carbon and Albany counties Friday through Saturday. Thursday and
Friday will be breezy to windy for most of southeast Wyoming, with
above normal temperatures. A slight cool- down occurs Saturday with
a weak Pacific cold frontal passage.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 330 AM MST Sun Mar 4 2018
Wyoming terminals...Lowering CIGS from VFR to MVFR-local IFR from W
to E after 18Z with scattered rain and snow showers. Strong W-NW winds
will develop after 18z with widespread gusts to 45 kt.
Nebraska Panhandle terminals...Areas of IFR-LIFR CIGS/VIS will prevail
across the northern Panhandle, affecting KCDR and KAIA and possibly
KBFF between 12Z and 15Z. Conditions will improve to VFR with gusty
W-NW winds and brief MVFR VIS possible in rain and snow shower this
afternoon.
&&
.FIRE WEATHER...
Issued at 330 AM MST Sun Mar 4 2018
No fire weather concerns through Monday with colder temperatures,
precipitation, and higher humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM to 8 PM MST Monday for WYZ102-108-
119.
High Wind Warning from 2 PM this afternoon to 8 PM MST Monday
for WYZ106-107-110-116>118.
Winter Weather Advisory until 6 AM MST Monday for WYZ112-114.
NE...High Wind Warning from 8 AM to 8 PM MST Monday for NEZ002-003-
019>021-054-055-095-096.
Dense Fog Advisory until 9 AM MST this morning for NEZ002-003-
095-096.
&&
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBINHazardous weather outlook, Mar 4, 4:50 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
450 AM MST Sun Mar 4 2018
WYZ101>119-051200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
450 AM MST Sun Mar 4 2018
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect for the Snowy and Sierra
Madre Ranges from 6 am today to 6 am Monday. Expect snowfall of
6 to 8 inches, with locally higher amounts.
A High Wind Warning is in effect from 2 pm today until 8 pm
Monday for the North Snowy Range Foothills including Arlington,
Platte County, western and central Laramie County and the I-80
Summit. Expect northwest winds 35 to 45 mph gusting to 65 mph.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A High Wind Warning is in effect from 8 am Monday to 8 pm Monday
for Niobrara, Goshen and eastern Laramie Counties for northwest
winds 35 to 45 mph gusting to 65 mph.
High Wind Warnings will continue for much of Monday for other areas
mainly along and east of Interstate 25, as well as Arlington and
Elk Mountain.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-051200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
450 AM MST Sun Mar 4 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
A Dense Fog Advisory is in effect until 9 am for the northern
Nebraska Panhandle with visibilities of one quarter mile or
less.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A High Wind Warning is in effect from 8 am Monday to 8 pm Monday
for all of the Nebraska Panhandle for northwest winds 35 to 45 mph
with gusts to 65 mph.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Battle Mountain SNOTEL site (elevation 7440 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 7.5 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 7.5 inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated ten inches of snow.
Winter Weather, Sierra Madre Range
- When
- March 4, 6:00 AM MST to March 5, 6:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated six inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, March 4 to 6, 201836 events
- High Surf in Florida, March 4 to 6, 20183 injured · 2 events
- Blizzard and Winter Storm in Montana, March 4 to 5, 201818 events
- Coastal Flood in Puerto Rico, March 4 to 8, 20188 events
- Winter Weather in Colorado, March 4 to 5, 20187 events
- Flooding in Iowa, March 4 to 10, 20186 events
- Winter Storm in Montana, March 4, 20184 events
- High Wind in New Mexico, March 4 to 5, 2018$500 · 56 kt wind · 3 events
- High Wind in Arizona, March 4, 201855 kt wind · 2 events
- Strong Wind in Arizona, March 4, 2018$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747849, 747854, 747858, 747869, 747872, 747874.